Behavioral Health Red Flag Series: Antidepressants
It is important for providers to be aware of “red flag” symptoms associated with medication adverse events and to use every visit as an opportunity to do a quick check for potentially severe medication side effects, even if the visit is not medication focused. This is the first in a series of articles focused on identifying and addressing “red flag” symptoms.
Medication: Antidepressants (such as fluoxetine, sertraline and citalopram)
Concern: Serotonin Syndrome
Presentation: Triad Symptoms (mental status changes, neuromuscular and/or autonomic hyperactivity) – Usually appear rapidly, especially within 24 hours of starting new medications or dose increases.
|Mental Status Changes||Neuromuscular||Autonomic Hyperactivity|
|Agitation||Tremors||Rapid changes in blood pressure|
|Akathisia (excessive restlessness)||Hyperreflexia||Tachycardia|
|Anxiety||Slow continuous horizontal eye movements||Hyperthermia|
|Disorientation||“Babinski’s sign”||Flushed skin/sweating|
|Loss of consciousness||Dilated pupils|
|Mild||Tremors, hyperreflexia, mild agitation, mild anxiety||Patient should self monitor for any changes in symptoms. Provider should refer patient for immediate follow up assessment with the prescribing provider.|
|Moderate – Severe||Autonomic findings or moderate to severe mental status changes/neuromuscular changes,||Immediately refer patient to emergency care.|